Georgia, 2016

Damaging Wind in Georgia, May 30, 2016

May 30, 2016 · NWS FFC · 1 event in 1 county or zone

Strong afternoon heating resulted in a moderately unstable airmass across portions of North Georgia with an isolated severe thunderstorm producing wind damage in the northwest corner of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong afternoon heating resulted in a moderately unstable airmass across portions of North Georgia with an isolated severe thunderstorm producing wind damage in the northwest corner of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 30, 2:21 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 30, 2:21 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
321 PM EDT MON MAY 30 2016

.SHORT TERM /Tonight through Tuesday Night/...

The cu field on the west side of remnant circulation has really
expanded in the last hour as CAPE values continue to rise to just
over 1000 J/KG areawide. In addition to the increased
clouds...isolated showers continue to pop up but thunder has been
non-existent thus far. Although coverage will increase
slightly...will limit to only low end chance in the grids for the
northern tier and pretty much what you see is what you get.

Circulation remains over the coast of the Carolinas through Tue
afternoon keeping most of the deep moisture with it. We should see
a more active Gulf seabreeze which could affect SW zones late in
the day but by and large expect a carbon copy of todays activity
with slight chance to low end chance pops mainly during the
afternoon hours.

Went close to guidance for both tonights lows with limited cloud
cover as well as tomorrows highs.

Deese

.LONG TERM /Wednesday through Monday/...

Have made only minor changes to the forecast, particularly with the
far extended periods. Overall forecast trends are still on track, so
have avoided any wholescale changes. Previous forecast discussion
follows.

31

&&

.AVIATION... 18Z UPDATE...

Continued VFR anticipated for this cycle with just some SCT
cumulus for the most part. Could make a case for BKN conditions
TUE afternoon but should mix out fairly quickly. Winds will be
shifty once again going from NW/NE today to east tonight and back
to NW on Tuesday.

//ATL CONFIDENCE...18Z UPDATE...
Medium on winds.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  89  68  88 /  20  30  20  20
Atlanta         69  89  70  88 /  20  20  20  20
Blairsville     61  82  62  82 /  20  30  30  40
Cartersville    63  90  65  89 /  20  20  20  20
Columbus        68  92  70  92 /  20  20  10  20
Gainesville     66  86  68  86 /  20  30  20  20
Macon           66  92  68  91 /  20  20  20  20
Rome            63  91  65  90 /  10  20  10  20
Peachtree City  63  89  65  89 /  20  20  20  20
Vidalia         69  91  71  90 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....Kovacik
AVIATION...Deese
Hazardous weather outlook, May 30, 1:43 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 PM EDT MON MAY 30 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
243 PM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
OVER MUCH OF NORTH AND CENTRAL GEORGIA.

WEATHER HAZARDS EXPECTED...
BRIEF WIND GUSTS TO 35 MPH ALONG WITH LOCALLY HEAVY RAIN AND
OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM CHANCES GRADUALLY INCREASE THROUGH THE WEEK AS A
MORE MOIST AND UNSTABLE AIRMASS RETURNS TO THE REGION. THE
GREATEST CHANCE FOR MORE WIDESPREAD DEVELOPMENT LOOKS TO BE
MAINLY AFTERNOON AND EVENING PERIODS OF FRIDAY INTO SUNDAY AS A
FRONTAL BOUNDARY MOVES INTO THE STATE.

WEATHER HAZARDS EXPECTED...

THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...GUSTY WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 30, 3:18 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT MON MAY 30 2016

GAZ002>005-302045-
MURRAY GA-CATOOSA GA-WHITFIELD GA-WALKER GA-
418 PM EDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MURRAY...CATOOSA...
WHITFIELD AND EASTERN WALKER COUNTIES UNTIL 445 PM EDT...

AT 418 PM EDT...A STRONG THUNDERSTORM WAS OVER TUNNEL HILL...OR NEAR
RINGGOLD...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
           LYING AREAS AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...CHATSWORTH...VARNELL...TUNNEL
HILL...COHUTTA...DAWNVILLE...ROCKY FACE AND MILL CREEK.

LAT...LON 3488 8515 3496 8495 3473 8477 3462 8508
TIME...MOT...LOC 2018Z 337DEG 11KT 3486 8502

The radar

The Northeast Alabama radar (KHTX), 97 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitfield

When
May 30, 3:25 PM EST to 3:45 PM EST
Where
Whitfield County, 1.46 mi NNE of Rocky Face to 0.59 mi W of Dalton
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.821, -85.024

The Whitfield County Emergency Manager reported numerous trees blown down, some on structures, across the Dalton area. Some locations include Red Clay Avenue, Lake Katherine Road, Bayleaf Avenue, Beverly Drive, West Woodland Drive, East Willow Park Drive, West Crawford Street and West Matilda Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634255.